Illinois, 2006

Flood and Damaging Winds in Illinois, July 20, 2006

July 20, 2006 · NWS LOT · 18 events in 8 counties and zones

17 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM CST, 10 minutes earlier.

Area forecast discussion, Jul 20, 2:30 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 AM CDT FRI JUL 20 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
215 PM CDT

DIVING UPR JET OVER LAKES SHUD STEEPEN UPR FLOW AND PUSH THE
STAGNANT COLD FRONT THRU THE REST OF NRN IL/NW INDY THIS EVENING.
THIS FROPA SHUD PUT A LID ON ANY RAIN CHANCES THE REST OF TONIGHT.
MAY HAVE TO INITIATE FCST WITH CHC OF SHWRS/TSTMS THIS EVENING FOR
COUNTIES SOUTH OF FRONT. WITH MCS PASSAGE...ENVIRONMENT RATHER
LAX IN TERMS OF SUPPORT FOR CONVECTION. PLUS CLOUD COVER NOT
PROVIDING AVENUE FOR SOLAR HEAT FLUX TO ASSIST IN LIFT.

HIGH PRESS BLDG DOWN OVER CWA FRIDAY SHUD CLEAR SKIES MORESO THAN
THEY ARE NOW AND DIVERT A MID LVL WAVE IN PLAINS TO THE SOUTH. WILL
LIKELY SEE SOME DEBRIS FROM THIS WAVE. AM LOOKING FOR PTCLDY TO
MOCLDY SKIES FRIDAY WITH HI MID DECK OR CIRRUS OVERHEAD.

ANOTHER DIVING JET INTO THE MIDWEST SATURDAY DEEPENS THE UPR TROF
EVEN FURTHER OVER THE OHIO VLY AND KEEPING H8 TEMPS IN THE LOW TO
MID TEENS THRU THE WEEKEND. THIS IS A TAD BELOW SEASONABLE TEMPS
FOR THIS TIME OF YEAR.

SOME LIFT IN THE UPR MS VLY ON RRQ OF THIS JET MAY PRODUCE SOME
PCPN OVER WI AND LK MICH SUNDAY. GFS IS A BIT FURTHER SOUTH WITH
THIS FEATURE AND HAVE INSERTED IT INTO THE FCST FOR SUNDAY NIGHT.

UPR FLOW TENDS TO FLATTEN OUT MORESO ON MONDAY AND CONTINUES THRU
THE REST OF THE WEEK SO THAT WAVES OUT OF THE NRN PLAINS DRIVE
ACROSS WI AND LK MICH BUT LEAVE IT FAIRLY BENIGN SOUTH. UPR PATTERN
RESEMBLING SUMMER BY TAIL-END OF NEXT WEEK. TEMPS BECOME MORE
SEASONABLE IN THE MID 80S BY MIDWEEK WITH DEWPTS MAKING A CLIMB TO
THE MID 60S.

RLB

&&

.AVIATION DISCUSSION FOR 06Z TAFS...UPDATE
330AM CDT

UPDATE...VISIBILITIES ARE DROPPING A LITTLE MORE THAN PREVIOUSLY
EXPECTED AS WINDS HAVE GONE LGT/VRBL AT MANY LOCATIONS. MORE
WIDESPREAD IFR VSBY HAS DEVELOPED ACROSS THE REGION AND DPA HAS
DROPPED TO IFR...AND RFD HAS DROPPED TO 3SM.  WHILE MDW/ORD REMAIN
AT 5SM FOR NOW...THEY MAY DROP TO 3-4SM BEFORE SUNRISE.  RFD WILL
LIKELY DROP BELOW 3SM AS WELL.  VSBY IS STILL EXPECTED TO IMPROVE TO
VFR BY 13Z.

THE REMAINDER OF THE TAF PERIOD SHOULD BE QUIET WITH ONLY BKN-OVC
MID AND HIGH LEVEL CLOUDINESS.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SCA LT TNGT THRU SAT MRNG IL AND IN NEARSHORE WATERS.

&&
Hazardous weather outlook, Jul 19, 8:40 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
940 PM CDT WED JUL 19 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-200930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
940 PM CDT WED JUL 19 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF
NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL
AND HEAVY RAIN.

THUNDERSTORMS DEVELOPING IN NORTHWEST IOWA AND SOUTHERN MINNESOTA
WILL MOVE EAST SOUTHEAST INTO NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATER THIS EVENING AND OVERNIGHT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA ON THURSDAY. THUNDERSTORMS MAY BE ONGOING MAINLY
ACROSS LOCATIONS NORTH OF INTERSTATE 80 EARLY THURSDAY MORNING WITH
A POTENTIAL FOR DAMAGING WINDS EARLY IN THE MORNING. BY
AFTERNOON...THE THREAT OF SEVERE WEATHER WILL SHIFT TO LOCATIONS
SOUTH OF INTERSTATE 80 AS A COLD FRONT TRACKS SOUTHEASTWARD. THE
MAIN THREATS WITH ANY THUNDERSTORMS ACROSS THESE LOCATIONS THURSDAY
AFTERNOON INTO EARLY EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-200930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
940 PM CDT WED JUL 19 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN LAKE
MICHIGAN OVERNIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY MORNING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY MORNING WITH
THE MAIN THREAT BEING THUNDERSTORM WIND GUSTS IN EXCESS OF 45 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 20, 2:40 AM CST
Where
Boone County, Caledonia
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
42.367, -88.900

Trees were blown down.

Thunderstorm Wind, Winnebago

When
July 20, 2:41 AM CST
Where
Winnebago County, Shirland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -89.200

Tree damage reported in Shirland.

Thunderstorm Wind, Winnebago

When
July 20, 2:45 AM CST
Where
Winnebago County, Winnebago
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -89.233

Trees were blown down.

Thunderstorm Wind, Ogle

When
July 20, 2:50 AM CST
Where
Ogle County, Byron
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -89.250

Trees were blown down.

Thunderstorm Wind, Ogle

When
July 20, 2:50 AM CST
Where
Ogle County, Oregon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -89.333

Trees were blown down.

Thunderstorm Wind, Winnebago

When
July 20, 2:50 AM CST
Where
Winnebago County, Roscoe
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.417, -89.017

Large tree limb blown down.

Flood, McHenry

When
July 20, 3:00 AM CST to 6:00 AM CST
Where
McHenry County, Huntley
Reported by
NEWSPAPER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Flood waters one foot deep closed the intersection of Church and Mill Streets for several hours.

Thunderstorm Wind, McHenry

When
July 20, 3:10 AM CST
Where
McHenry County, Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.250, -88.600

A healthy 30 foot tall pine tree was snapped near the ground at Sacred Heart Cemetery.

Thunderstorm Wind, McHenry

When
July 20, 3:15 AM CST
Where
McHenry County, Crystal Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -88.333

Trees were blown down.

Thunderstorm Wind, McHenry

When
July 20, 3:15 AM CST
Where
McHenry County, 3 mi E of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -88.383

Trees were blown down in Bull Valley.

Thunderstorm Wind, Cook

When
July 20, 3:20 AM CST
Where
Cook County, Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -88.133

Trees were blown down.

Thunderstorm Wind, Lake

When
July 20, 3:25 AM CST
Where
Lake County, Long Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -88.000

Trees were blown down.

Thunderstorm Wind, Cook

When
July 20, 3:25 AM CST
Where
Cook County, Elk Grove Vlg
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.017, -87.983

Fifteen trees suffered extensive damage.

Thunderstorm Wind, Cook

When
July 20, 3:25 AM CST
Where
Cook County, Arlington Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.083, -88.000

Over 300 reports of damaged trees were received by Arlingtion Heights Public Works.

Thunderstorm Wind, Cook

When
July 20, 3:50 AM CST to 4:00 AM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.833, -87.650

Nearly 300 damaged trees were reported to the Streets and Sanitation Department.

Thunderstorm Wind, Kankakee

When
July 20, 4:58 AM CST
Where
Kankakee County, Kankakee
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -87.850

Tree limbs were blown down on Highland and Route 17, east of Kankakee.

Thunderstorm Wind, Ogle

When
July 20, 5:23 AM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -89.583

Three to four inch tree limbs blown down.

Thunderstorm Wind, Kane

When
July 20, 7:15 AM CST
Where
Kane County, St Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.917, -88.317

A tree was blown down onto power lines. The tree brought down wires between five utility poles and snapped two other poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519206, 5519205, 5519214, 5519207, 5519208, 5519209, 5519289, 5519217, 5519210, 5519211, 5519212, 5519213, 5519290, 5519291, 5519293, 5519215, 5519216, 5519292.